Alert archive / West Virginia / High Wind Watches in 2017
High Wind Watch 1, NWS Charleston, WV
NWS Charleston, WV issued this high wind watch at Feb 11, 2017, 8:25 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Feb 12, 2017, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 11, 2017, 8:25 PM EST (01:25 UTC)
- In effect from
- Feb 12, 2017, 4:00 PM EST
- Expired
- Feb 12, 2017, 4:04 AM EST
- In force
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS71 KRLX 120125 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 825 PM EST Sat Feb 11 2017 WVZ523-526-120930- /O.NEW.KRLX.HW.A.0001.170212T2100Z-170213T1800Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 825 PM EST Sat Feb 11 2017 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON... The National Weather Service in Charleston has issued a High Wind Watch...which is in effect from Sunday afternoon through Monday afternoon. * Winds...West 20 to 30 mph with gusts up to 60 mph. * Timing...Winds will pick up Sunday afternoon, with the strongest winds Sunday night into Monday morning. Winds will gradually decrease into Monday afternoon. * Impacts...High winds will cause downed trees and power lines, with power outages possible. Tree debris could block roadways. Travel will be difficult on north to south oriented roadways due to strong cross winds...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ 16
1 follow-up statement
885 WWUS71 KRLX 120904 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 404 AM EST Sun Feb 12 2017 ...Very strong winds will affect higher terrain through Monday afternoon... WVZ523-526-121715- /O.UPG.KRLX.HW.A.0001.170212T2100Z-170213T1800Z/ /O.NEW.KRLX.HW.W.0001.170212T1800Z-170213T1800Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 404 AM EST Sun Feb 12 2017 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST MONDAY... The National Weather Service in Charleston has issued a High Wind Warning...which is in effect from 1 PM this afternoon to 1 PM EST Monday. The High Wind Watch is no longer in effect. * Winds...Northwest 30 to 35 mph with gusts up to 65 mph. * Timing...Winds will pick up Sunday afternoon, with the strongest winds Sunday night into Monday morning. Winds will gradually decrease into Monday afternoon. * Impacts...High winds will cause downed trees and power lines, with power outages possible. Tree debris could block roadways. Travel will be difficult on north to south oriented roadways due to strong cross winds...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WVZ516-518-520-522-524-525-121715- /O.NEW.KRLX.WI.Y.0002.170212T1800Z-170213T1800Z/ Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Southeast Pocahontas-Northwest Randolph- Including the cities of Beckley, Meadow Bridge, Richwood, Marlinton, and Elkins 404 AM EST Sun Feb 12 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST MONDAY... The National Weather Service in Charleston has issued a Wind Advisory...which is in effect from 1 PM this afternoon to 1 PM EST Monday. * Winds...Northwest 15 to 25 mph with gusts up to 49 mph. * Timing...Sunday afternoon through Monday afternoon. * Impacts...Strong winds could cause tree damage. This could lead to power outages and blocked roadways. Strong crosswinds may be experience when driving, especially on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Cooper
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Feb 11, 6:34 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 11, 6:34 PM EST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Charleston WV 634 PM EST Sat Feb 11 2017 .SYNOPSIS... Warm front lifts north tonight, followed by a cold front later Sunday. Temperatures drop to near normal early next week, and then slightly below behind a Tuesday night cold front. && .NEAR TERM /THROUGH SUNDAY/... As of 630 PM Saturday... Showers getting a slow start this evening, so cut back POPs initially. Still think things should ramp up pretty quickly as low level jet get going overnight. Tightened up POP gradients some overnight based on a blend of hi-res models, but did not make any significant changes to area or timing of highest POPs. As of 150 PM Saturday... Models agree a warm front will lift north through the area tonight, followed by a cold front later Sunday. Good warm advection and increased moisture on southerly winds will increase shower activity as the system progresses northward through the area tonight. Looking for scattered showers to move into the south later this afternoon, and become more widespread across the north half tonight. The front will be north of the area before morning, with most of the showers to the north by dawn Sunday. In the warm sector, cannot rule out a shower. Then shower chances increase again from the northwest during Sunday with the cold front. May be just enough breaks in the clouds to introduce a low chance of thunder in the southeast portion of the area late Sunday afternoon. One low level jet exits this afternoon while another develops later tonight and especially Sunday ahead of the cold front. So expect gusty winds Sunday, especially in the mountains later Sunday afternoon as the cold front begins to affect them, no wind advisories yet. Very warm for this time of year with highs in the 60s and lows in the 50s. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 250 PM Saturday... Wind could be an issue in the higher elevations heading into Sunday night as a rapidly deepening upper level trough moves from the Great Lakes into the northeast. 6-75kt 850mb jet will drive in from the northwest, providing ample wind aloft to tap into at the surface. Model guidance typically underestimates these values, so manually adjusted the sustained and gusts upwards a few notches, using a 1.7 multiplication factor for the gusts during the peak wind period. Not going to do a 3rd period advisory right now given some questions with the start and end times, but feel a ridge top headline may be needed. Otherwise, gusty conditions in the cold air advection will be felt area wide...with snow showers developing over the northeast mountains. The airmass change will be significant, but will only take temperatures back just below normal. Getting some quick recovery with the high pressure early week as temperatures make another modest rebound from the Monday temperatures. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 250 PM Saturday... Latest runs of the operational long term models take the merging southern and northern stream waves aloft further to the east, there by decreasing chances for a significant weather maker for our CWA for the middle/end of the week. Will only result in some low end, eastern CWA POPs and a prevention of warming temperatures during this period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 630 PM Saturday... Low clouds are on the increase across KY, and expecting MVFR stratus to quickly move in from the SW this evening into tonight. Will also see some showers develop as a warm front lifts through. Best chance of precip is across the north, where IFR visibility and ceilings are expected from late tonight into Sunday. Precip may never make it out of the north before a cold front approaches from the west with renewed showers. Took IFR ceilings out of HTS and CRW tonight, as guidance has backed away from this. Brief dips into IFR could still be possible, so will need to monitor for this. The aforementioned cold front slides through on Sunday with showers. Cannot rule out some convection across the south, but did not include any thunder in the TAFs at this point. Winds will gradually pick up as low level jet sweeps across tonight, with gusty S to SW winds. Do not expect surface to fully decouple, keeping low level wind shear below criteria. But should surface decouple may need to add LLWS. Gusty W to NW winds expected behind the cold front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of MVFR and IFR ceilings could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H M H H L L L M M L L HTS CONSISTENCY M M M H M L L L M M M M BKW CONSISTENCY H H H H M L H H M H M M EKN CONSISTENCY H H H M M M M M M L L L PKB CONSISTENCY H H H M M M M H M M L L CKB CONSISTENCY H H H M M M M M M M L L AFTER 00Z MONDAY... Lingering IFR possible into Sunday night in the northern mountainous counties of WV. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JMV NEAR TERM...JMV/MZ SHORT TERM...26 LONG TERM...26 AVIATION...MZ
Hazardous weather outlook, Feb 11, 4:21 AM EST, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 421 AM EST Sat Feb 11 2017 WVZ523-526-120930- Northwest Pocahontas-Southeast Randolph- 421 AM EST Sat Feb 11 2017 This hazardous weather outlook is for portions of northeast West Virginia. .DAY ONE...TODAY AND TONIGHT. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday THROUGH Friday. Gusty winds are expected to develop Sunday night into Monday across the higher terrain of Randolph and Pocahontas counties. A wind advisory may be necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-524-525-120930- Greenup-Carter-Boyd-Lawrence KY-Perry-MORGAN-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 421 AM EST Sat Feb 11 2017 This hazardous weather outlook is for northeast Kentucky...southeast Ohio...southwest Virginia...and portions of central West Virginia...northeast West Virginia...northern West Virginia...southeast West Virginia...southern West Virginia and western West Virginia. .DAY ONE...TODAY AND TONIGHT. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday THROUGH Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Sl / TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 4:04 AM EST | High Wind Warning | RLX | Pocahontas, Randolph | 33 hr |
| Feb 12, 4:04 AM EST | Wind Advisory | RLX | Fayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster | 33 hr |
Nearby
High Wind Watches in West Virginia, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.